Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue: depression or meds?
Apr 1, 2002

Hi Doc

I'm a gay man living in Paris. Each time I complain about extreme fatigue my doctors tell me it must be depression and they try to persuade me to take effexor (prozac-like drug) etc. while I sense intuitively that the cause is more a side effects of meds and the infection itself. I tried the effexor drug for 3 months and when it did not change anything, doc proposes to increase doses. I was very glad to read your excellent answer on responding to lack of libido with androgel (I recognize myself in the sexually unhappy man) My details: hiv+ since 1993 on meds since 1996(now: crixivan+norvir+abacavir+tenofovir; VL 5000; T4: 200 -300 range) Thanks in advance

Response from Dr. Frascino

Bonjour,

Joyeuses Paques! J'adore Paris! Je suis en train d'apprendre le francais. Ce n'est pas facile pour moi, mais je bien m'amuse. Je dois repondre a votre question en anglais parce qu'en francais ne comprendra personne !

At l'Alliance Francaise, where I'm taking my French classes, the professor told us that the French consume more antidepressants than any other country in the world! He told us everyone in Paris pops Prozac or Effexor like candy. Perhaps he was speaking from personal experience. I'm not sure.

So what about your situation? Crixivan + Norvir + Abacavir + Tenofovir is a tough regimen. Your viral load is still detectable at 5000. Certainly, these drugs could be contributing to your fatigue symptoms. If possible, I'd recommend you get resistance testing - genotype and phenotype. This should help your HIV specialist determine if these drugs are the best combination for you to be on. Second, being a sexually unhappy gay man and living in Paris is incompatible! Paris is the city of love and romance, isn't it? So what could be the problem? Hypogonadism (low testosterone) is extremely common for those of us with HIV infection. Have your doctor check your testosterone level. Chances are it's low. AndroGel is a convenient way to supplement testosterone. Just rub it on once per day. The dose can be adjusted based on your response. This should perk things up for you (including your sex life). I should also mention that hypogonadism is associated with fatigue. So this may also help in that department as well.

Your doctor should be reminded that not everything can be fixed by antidepressants, no matter how high he pushes the dose!

Hopefully, this will help. If not, write back and I'll try to give additional suggestions.

Vous pouvez aussi me dire tous les derniers potins de Paris. Je rentrerai a Paris en juillet.

Je vous prie de croire a l'expression de mes sentiments de sincere amitie.

Dr. Bob


Previous
Anemia and Fatigue
Next
pre-cum

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement